Back to Ask the Diabetes Team Ask the Diabetes Team

From Dover, Pennsylvania, USA:

My 11-year-old son, who has had type 1 diabetes for two and a half years and is taking bedtime Lantus with Humalog at mealtimes, has had ADHD for several years. We took him off the ADHD medications (Ritalin, Adderall, etc.) because he developed tics when he was diagnosed with diabetes, but he has had severe problems in school (focusing and completing tasks).

About six weeks ago, we put him on the new non-stimulant drug, Strattera, which has turned him around 100%. However, his nighttime (9:00 p.m. to 4:00 a.m.) blood sugars are running low (30 to 80 mg/dl [1.7 to 4.4 mmol/L]), and he seems to be running high during the day. We have lowered his Lantus from 42 units to eight units and increased his Humalog slightly.

I have contacted both insulin manufacturers to ask them if they know of any interactions between Strattera and their products, but neither have any known problems. Could the Strattera be causing my son to run high during the day and low at night?


Your experience with atomoxetine (Strattera) confirms a number of studies of this drug in children with ADHD and for that reason, suggests that it is of importance to continue with this drug. Having said that, it also seems that the Lantus dose on the previous therapy may have been inordinately high. If you are giving the Lantus at bedtime without a snack, the before breakfast blood sugar would be the best calibration of the correct dose. Insofar as it is possible, the Humalog should also be given right after the meal so that the dose can be adjusted for both the pre-meal blood sugar and the 'carbs' actually consumed. In short, I think that you are now on the right track and that should be reflected in the hemoglobin A1c level.


Additional comments from Dr. Larry Deeb:

I expect the Strattera had some effect on diet. I would consider him a candidate for Lantus in the morning or a split dose of Lantus.


Original posting 18 Oct 2003
Posted to Insulin Analogs and Other Medications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.